Kansas, 2018

Hail in Kansas, May 1, 2018

May 1, 2018 · NWS DDC · 21 events in 7 counties and zones

A dry line and cold front interacted with an increasing unstable airmass to initiate thunderstorms during the afternoon and into the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A dry line and cold front interacted with an increasing unstable airmass to initiate thunderstorms during the afternoon and into the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 1, 12:30 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, May 1, 12:30 PM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
130 PM CDT Tue May 1 2018

...Updated Short term, Long term, and Fire Weather Discussion...

.SHORT TERM...(This evening through Wednesday)
Issued at 124 PM CDT Tue May 1 2018

Models today remain fairly consistent with previous runs in
placing a dry line near highway 238 late today with a cold front
in north central Kansas. These two areas will be the main area
for focus for thunderstorm development later this afternoon and
given the shear and instability forecast rotating updrafts looks
more likely today than the past few days. Hail parameters
supporting hail of baseballs or even larger will be possible from
some of the stronger storms late today and early tonight. Lowering
LCL heights and increasing 0-1km shear can also be expected early
this evening as the low level jet develops so there will be a
chance that tornadoes along and east of the dryline early
tonight, as well as near the triple point in north central Kansas.
Agree with SPC in upgrading the latest day one outlook but would
not be surprised seeing some of the stronger storms end up a
little further south and west. For our county warning area it
appears that the severe weather threat will move east of the Hays,
Larned, Pratt and Medicine lodge areas between 9 pm and midnight.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 124 PM CDT Tue May 1 2018

Another round of severe weather will be possible late Wednesday
and Wednesday night. A dry line will once again be located within
our county warning area. This time the dry line is forecast to be
located closer to highway 183 while the surface cold front is
still forecast to be located across northern Kansas. Large hail
greater than 3 inches and strong damaging winds will once again be
the primary threat. A few tornadoes also can not be ruled out. These
storms late Wednesday should move east of the Hays, Larned, and
Pratt areas by or shortly after 0z Thursday. Barber county may
end up being the most favorable area for severe weather Wednesday
evening and possibly even a few tornadoes given that the boundary
will linger here longer given time for the low level jet to
develop and improve the 0-1KM shear.

By Thursday night the GFS and ECMWF remains in good agreement
with moving the cold front finally crossing western Kansas, as an
upper trough crosses the plains and moves into the Mississippi
Valley. This will bring an end to the precipitation chances along
with a brief cool down. Over the weekend into early next week a
warming trend will return as an upper level ridge crosses the
Rockies and moves out into to the Western High Plains.
Precipitation chances will be small until the next upper level
trough that will be exiting the eastern Pacific early this weekend
moves into the Central Plains towards the middle of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 124 PM CDT Tue May 1 2018

Strong to severe thunderstorms will be possible at the Dodge City
and Hays areas between 21z Tuesday and 03z Wednesday. At this
time these storms are expected to be scattered in nature so will
attempt to reflect that probability in the TAFS at these two sites
late today/early this evening. Outside these thunderstorms this
afternoon….deep mixing is expected at Dodge City and Liberal so
wind gust in the 35 to 40 knot range at times still looks
possible. Garden City and Liberal the winds are expected to be
weaker. VFR conditions are expected through midnight.

After midnight low moisture will be on the increase with a few
models hinting at either low MVFR or IFR ceilings toward daybreak,
mainly at Garden City and Hays. MVFR conditions in Fog also not
out of the question in these two areas also between 09z and 15z
Wednesday.

&&

.FIRE WEATHER...
Issued at 124 PM CDT Tue May 1 2018

Warm, dry, and breezy conditions will once again develop west of a
dryline that will be located between highway 283 and highway 183.
Wind speeds however do not look to be as strong as the past few
days and afternoon dew points falling back into the mid to upper
20s suggesting afternoon relative humidity values in the teens.
Marginal call on if we will reach red flag warning criteria so at
this time am leaning towards holding off on any type of Fire Watch
or Warning. Even with this said any outdoor burning is still not
recommended given the ongoing breezy and dry conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  87  59  84  54 /  30  10  20  10
GCK  85  50  83  50 /   0   0  10  10
EHA  85  52  82  49 /   0   0   0  10
LBL  87  55  85  51 /   0  10  10  10
HYS  84  56  76  54 /  40  20  20  20
P28  86  68  85  62 /  10  20  50  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM CDT this evening for KSZ074>076-
084>086.

&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Burgert
FIRE WEATHER...Burgert
Hazardous weather outlook, May 1, 3:17 AM CST, 11 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Dodge City KS
417 AM CDT Tue May 1 2018

KSZ030-031-043>046-061>066-074>081-084>090-020930-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
417 AM CDT Tue May 1 2018 /317 AM MDT Tue May 1 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Thunderstorms will be possible across central, south central, and
eastern portions of southwest Kansas late this afternoon into
this evening. Any developing storms will be capable of producing
golf ball to tennis ball size hail and damaging winds in excess of
60 mph. An isolated tornado or two cannot be ruled out.

A Red Flag Warning is in effect for portions of extreme southwest
Kansas this afternoon through early this evening. Refer to the
latest fire weather message for further details. Elevated fire
weather conditions are expected for remaining areas of southwest
and central Kansas ahead of an advancing dryline. Outdoor burning
is discouraged.

Day 1 Hazards
-------------
* Tornado: Elevated risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Elevated risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Extreme risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Thunderstorms will be possible across central and eastern portions
of southwest Kansas Wednesday. Storms will be capable of producing
golf ball to tennis ball size hail and damging winds in excess of
60 mph.

Elevated to near critical fire weather conditions are expected for
portions of southwest Kansas Wednesday and Thursday due to gusty
winds and low relative humidity. Outdoor burning is discouraged.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Extreme risk

* Thursday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Friday
  No hazards.

* Saturday
  - Fire weather: Elevated risk

* Sunday
  - Fire weather: Elevated risk

* Monday
  - Lightning: Limited risk
  - Fire weather: Significant risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon through this
evening generally east of a Dighton to Ashland line.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, May 1, 10:10 AM CST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
1110 AM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     HAIL             9 NNE BIG BOW           37.68N 101.49W
04/29/2018  E1.50 INCH       GRANT              KS   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM 9 NNE BIG
            BOW. PHOTO FROM SOCIAL MEDIA WITH A QUARTER
            TO COMPARE SIZE.

&&

LCR

The radar

The Dodge City radar (KDDC), 141 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

21 hail. Local standard time, as filed.

Hail, Ellis

When
May 1, 2:18 PM CST
Where
Ellis County, 4.25 mi NE of Hog Back
Measured
1.5 in hail
Reported by
Public
Coordinates
38.960, -99.440

Hail, Ellis

When
May 1, 3:03 PM CST
Where
Ellis County, 0.54 mi W of Catharine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.930, -99.230

Hail, Pawnee

When
May 1, 3:20 PM CST
Where
Pawnee County, 10.21 mi NW of Burdett Rozel Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
38.350, -99.580

The hail was pea to nickel sized.

Hail, Pawnee

When
May 1, 3:25 PM CST
Where
Pawnee County, 8.57 mi NNW of Burdett Rozel Arpt
Measured
1 in hail
Reported by
Public
Coordinates
38.350, -99.510

Hail, Rush

When
May 1, 3:37 PM CST
Where
Rush County, 5.3 mi SSE of Nekoma
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.400, -99.390

Hail, Rush

When
May 1, 3:45 PM CST
Where
Rush County, 3.32 mi WNW of Timken
Measured
1 in hail
Reported by
Public
Coordinates
38.480, -99.240

Hail, Rush

When
May 1, 3:50 PM CST
Where
Rush County, 1.76 mi ESE of Rush Center
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.460, -99.270

Hail, Rush

When
May 1, 3:58 PM CST
Where
Rush County, 1.38 mi N of Timken
Measured
1.5 in hail
Reported by
Public
Coordinates
38.490, -99.180

Hail, Edwards

When
May 1, 4:05 PM CST
Where
Edwards County, 1.38 mi N of Kinsley Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.940, -99.400

Hail, Rush

When
May 1, 4:05 PM CST
Where
Rush County, 3.03 mi WNW of Otis
Measured
1.75 in hail
Reported by
Public
Coordinates
38.550, -99.100

Hail, Rush

When
May 1, 4:09 PM CST
Where
Rush County, Otis
Measured
2.5 in hail
Reported by
Public
Coordinates
38.530, -99.050

Hail, Edwards

When
May 1, 4:20 PM CST
Where
Edwards County, 2.14 mi SSW of Hodges
Measured
1 in hail
Reported by
Public
Coordinates
37.790, -99.390

Hail, Rush

When
May 1, 4:30 PM CST
Where
Rush County, 2.27 mi WNW of Bison
Measured
1 in hail
Reported by
Public
Coordinates
38.530, -99.240

Hail, Edwards

When
May 1, 4:35 PM CST
Where
Edwards County, 2.14 mi NNE of Centerview
Measured
1 in hail
Reported by
Public
Coordinates
37.850, -99.260

Hail, Pawnee

When
May 1, 4:37 PM CST
Where
Pawnee County, 2.14 mi NNE of Garfield
Measured
1.25 in hail
Reported by
Public
Coordinates
38.110, -99.240

Hail, Edwards

When
May 1, 4:55 PM CST
Where
Edwards County, 3.88 mi SE of Lewis
Measured
1.25 in hail
Reported by
Public
Coordinates
37.890, -99.200

Hail, Edwards

When
May 1, 5:06 PM CST
Where
Edwards County, 1.77 mi ENE of Belpre
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.960, -99.070

Hail, Stafford

When
May 1, 5:22 PM CST
Where
Stafford County, 4.76 mi SW of Dillwyn
Measured
1 in hail
Reported by
Public
Coordinates
37.920, -98.890

Hail, Clark

When
May 1, 5:25 PM CST
Where
Clark County, 12.49 mi S of Sitka
Measured
1 in hail
Reported by
Public
Coordinates
37.000, -99.650

Hail, Comanche

When
May 1, 5:59 PM CST
Where
Comanche County, 2.82 mi SSW of Buttermilk
Measured
1 in hail
Reported by
Public
Coordinates
37.060, -99.340

Hail, Comanche

When
May 1, 6:40 PM CST
Where
Comanche County, 15.93 mi SE of Wilmore
Measured
1.5 in hail
Reported by
Public
Coordinates
37.180, -99.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761463, 761464, 761465, 761466, 761467, 761468, 761469, 761470, 761471, 761472, 761473, 761474, 761475, 761476, 761477, 761479, 761480, 761481, 761482, 761483, 761484.